Teri Parris Ford felt terrible taking Ozempic. Her doctor prescribed the drug two years ago to treat her pre-diabetes, with good results. Ford, a 57-year-old art teacher, saw her A1C (average blood glucose level) drop and lost nearly 20 pounds in six months.
But Ozempic made him sick. On the days when she used the medicine, which consists of an injection in the abdomen, she felt like vomiting.
For a while Ford took the weekday shots so he wouldn’t waste his weekends feeling bad. But she ended up telling the doctor that she didn’t want to feel sick so often. They decided together that she could stop the medication.
In just two months, Ford regained all the lost weight. While using Ozempic, his appetite was practically gone. It is a common side effect of the drug, initially authorized to treat diabetes and which is now being used “off-label” (for purposes not contained in the package insert) for weight loss.
Ford might even order some fries at lunch with friends, but he could never finish a meal. After discontinuing the medication, she ate a plate of fries, a hamburger and still wanted dessert.
“I was insatiable,” says Ford. “I thought ‘Oh my God, what’s going on? I’m hungry all the time.’ I was shocked at how quickly it happened.”
The doctor prescribed additional medication to control her blood sugar, but in an attempt to lose the extra weight, she ended up using Ozempic again.
Ozempic and another medicine, Wegovy, contain semaglutide, which regulates blood glucose and insulin. The substance also reduces appetite and causes the stomach to empty more slowly, causing more satiety in less time. These drugs have gained increasing popularity over the past 12 months due to their slimming effect.
But for people who take them to control their diabetes, as well as those who use them primarily to control their weight, stopping the medication suddenly can have consequences. Doctors want patients to be aware of these consequences.
Some patients who try the drug choose to stop taking it, but more and more people have stopped simply because they can no longer find it. Ozempic and Wegovy have been on the FDA’s list of “scarce” drugs for months. Trulicity, another diabetes drug that can produce weight loss, joined the same list in December.
Andrew Kraftson, clinical professor in the division of metabolism, endocrinology and diabetes at Michigan Medicine, says he is overwhelmed with messages from patients with obesity or diabetes wanting to know where to get their next dose and how to do without the drug.
We asked some doctors what happens in the brain and body when a person discontinues the use of these drugs.
The glycemic index goes up
Janice Jin Hwang, chief of the division of endocrinology and metabolism at the University of North Carolina School of Medicine, says it would likely take patients about a week to notice the effects of stopping using Ozempic or Wegovy.
“Like any drug, when you stop taking it, it stops working,” points out Robert Gabbay, chief scientific and medical officer of the American Diabetes Association. When people stop taking semaglutide suddenly, their blood glucose level can rise too high, says Gabbay.
Diabetic patients may experience blurred vision, fatigue, excessive thirst and urination – possibly the symptoms that led them to be diagnosed with diabetes in the first place. Some may end up in the emergency room for exhaustion frequently, says Gabbay, due to spikes in blood glucose. They may also be more susceptible to thrush and other fungal infections linked to a higher glycemic index.
Hwang says doctors often experiment with other treatments to control blood glucose in diabetic patients, such as metformin or insulin. But stopping medications can leave patients and doctors bewildered as they try to come up with a plan of action.
Food cravings come back
Semaglutide mimics the action of the hormone glucagon-like peptide 1 (GLP-1), which we produce in the gut and which tells the body that we are full. The drug affects the brain by dampening hunger signals and leaving people indifferent to, or even averse to, food.
“You don’t think about food all the time,” Kraftson points out. “You just take little interest in her.”
This is “highly liberating” for some patients, he says. But when the patient stops taking the drug, these cognitive effects quickly wear off. In the case of some, says the professional, it is enough to forget a dose of medicine for them to feel more hungry.
“People say they feel the strong food cravings coming back,” comments Hwang. After weeks or months without Ozempic or Wegovy, many gain weight again.
A study published in the spring and funded by Novo Nordisk, the company that makes Ozempic and Wegovy, studied people who took semaglutide once a week for 68 weeks and then stopped. After one year, they had regained two-thirds of the lost weight.
Physicians report having seen the same type of effect in their patients.
“I have patients who have lost 22 kilos. They stop taking the medicine for a month, and when they return to the clinic, they have already regained nine kilos”, says Kraftson.
Side effects subside
In some cases, when people stop taking the drug, they find that they have been experiencing side effects from semaglutide, Kraftson says, such as headaches and mild abdominal pain. For these people, stopping taking the medication can be a relief.
Lee Levin, 67, started using Ozempic to manage his type 2 diabetes, but he felt so nauseous that he had to go to the hospital emergency room. She said that as soon as she stopped taking the medication, that almost constant nausea disappeared “almost immediately”.
People who, after a break, go back on the full dose, rather than gradually increasing it, may experience even worse side effects at first, Kraftson points out, including vomiting and diarrhea.
He also warns that patients need to follow all the guidelines from when they start the medicine, such as chewing slowly and avoiding heavy food, so they don’t feel so full that it causes nausea.
Translated by Clara Allain
I have over 8 years of experience in the news industry. I have worked for various news websites and have also written for a few news agencies. I mostly cover healthcare news, but I am also interested in other topics such as politics, business, and entertainment. In my free time, I enjoy writing fiction and spending time with my family and friends.